Advertisement

How to Identify a Rash Caused by Lamictal

Overview

Lamotrigine (Lamictal) is a medication that’s used to treat epilepsy, bipolar disorder, neuropathic pain, and depression. Some people develop a rash while taking it.

A 2014 review of existing studies found that 10 percent of people in controlled trials had a reaction to Lamictal, which put them at risk of developing a rash. While rashes caused by Lamictal are often harmless, they can sometimes be life-threatening. The FDA placed a black box warning on the Lamictal label to warn people about this risk.

Make sure you know the signs of a serious rash caused by Lamictal so you can get treatment quickly if it does occur.

Advertisement
Advertisement

Symptoms

What are the symptoms of a rash from Lamictal?

It’s important to recognize the differences between a mild rash and one that requires emergency treatment. The symptoms of a mild rash caused by Lamictal are:

  • hives
  • itching
  • swelling

While a rash with these symptoms is likely not dangerous, still tell your doctor so they can monitor you for any other side effects.

Lamictal rash

The risk of getting a serious rash from Lamictal is low. According to the Epilepsy Foundation, clinical trials showed that the risk is only 0.3 percent for adults and 1 percent in children under 16 years of age. It’s still important to know the symptoms because a serious rash from Lamictal can be fatal.

These more severe symptoms can include:

  • fever
  • joint pain
  • muscle pain
  • general discomfort
  • swelling of the lymph nodes around the neck
  • high count of eosinophils (a type of immune cell) in the blood

In very rare cases, you may develop Stevens-Johnson syndrome or toxic epidermal necrolysis while taking Lamictal. The symptoms of these conditions are:

  • peeling
  • blisters
  • sepsis
  • multiple organ failure

If you develop any kind of rash while taking Lamictal, contact your doctor immediately. If you have symptoms of a more serious rash, get emergency treatment as soon as possible.

Advertisement

Causes and risk factors

What causes a rash from Lamictal?

The Lamictal rash is caused by a hypersensitivity reaction to the drug Lamictal. A hypersensitivity reaction happens when your immune system overreacts to a compound or drug. These reactions can show up shortly after taking a drug or several hours or days later.

Several factors may increase your risk of developing a rash while taking Lamictal:

  • Age: Children are more likely to have a reaction to Lamictal.
  • Co-medication: People taking valproate, a medication used to treat epilepsy, bipolar disorder, and migraine headaches, in any of its forms along with Lamictal are more likely to have a reaction.
  • Starting dose: People starting Lamictal at a high dose are more likely to have a reaction.
  • Rapid dose escalation: A reaction is more likely to develop when you quickly increase your dose of Lamictal.
  • Prior reactions: If you’ve had a severe reaction to another anti-epilepsy drug, you’re more likely to have a reaction to Lamictal.
  • Genetic factors: A 2017 study identified specific immune system markers that could raise your risk of having a response to Lamictal.
Advertisement
Advertisement

Treatment

How’s a rash from Lamictal treated?

Unless you’re sure the rash isn’t related to it, you should stop taking Lamictal immediately and contact your doctor. There’s no way to tell if a mild rash will turn into something more serious. Depending on your reaction, your doctor may lower your dose of or take you off of the medication entirely.

Your doctor may also give you oral corticosteroids or antihistamines to help control the reaction and perform tests to see if any of your organs are affected.

Advertisement

Prevention

How can I prevent a rash from Lamictal?

It’s very important that you tell your doctor about any other medications you’re taking before you start taking Lamictal. If you’re taking valproate, you’ll need to be started on a lower dose of Lamictal. If you’ve had any reactions to other anti-epilepsy medications, make sure you tell your doctor.

Since quickly increasing your dose is a risk factor for having a reaction to Lamictal, you should follow the dosage prescribed by your doctor very carefully. Don’t start taking a higher dose of Lamictal without talking to your doctor first. When you start taking Lamictal, make sure you understand exactly how much to take and when to take it.

Advertisement
Advertisement

Outlook

Outlook

While most rashes that happen while taking Lamictal are harmless, it’s important to monitor your symptoms to make sure they don’t become dangerous. Be sure to tell your doctor if you have any of the risk factors for having a reaction to Lamictal.

Severe reactions to Lamictal can be fatal, so it’s important to get treatment as soon as you start having symptoms.

Article resources
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement